Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 42, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2025, 3:28 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2025, 3:28 PM EDT (19:28 UTC)
- Expired
- May 29, 2025, 3:59 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:45 PM EDT | HAIL 1 | 3 Sse Cameron, SC | EM relayed a quarter sized hail report near Grambling Road and Sleepy Hollow Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
460
WUUS52 KCAE 291928
SVRCAE
SCC017-075-292030-
/O.NEW.KCAE.SV.W.0042.250529T1928Z-250529T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
328 PM EDT Thu May 29 2025
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in central South Carolina...
Central Orangeburg County in central South Carolina...
* Until 430 PM EDT.
* At 327 PM EDT, a severe thunderstorm was located near Orangeburg
County Airport, or near Orangeburg, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Elloree, Orangeburg County
Airport, Claflin College, Edisto Gardens, South Carolina State
University, Cameron, Rowesville, Cordova, Yonder Field, Wilkinson
Heights, Prince of Orange Mall, Edisto, and Creston.
This includes Interstate 26 between mile markers 144 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3332 8077 3344 8094 3368 8077 3351 8052
TIME...MOT...LOC 1927Z 218DEG 6KT 3344 8080
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HC2 follow-up statements
439
WWUS52 KCAE 291946
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
346 PM EDT Thu May 29 2025
SCC017-075-292030-
/O.CON.KCAE.SV.W.0042.000000T0000Z-250529T2030Z/
Calhoun SC-Orangeburg SC-
346 PM EDT Thu May 29 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN CALHOUN AND CENTRAL ORANGEBURG COUNTIES...
At 346 PM EDT, a severe thunderstorm was located near Brookdale,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and powerlines.
Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Elloree, Claflin College, Edisto
Gardens, South Carolina State University, Orangeburg County Airport,
Cameron, Wilkinson Heights, Creston, and Edisto.
This includes Interstate 26 between mile markers 145 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3342 8078 3348 8088 3368 8077 3352 8053
TIME...MOT...LOC 1946Z 213DEG 8KT 3351 8076
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HC941 WWUS52 KCAE 291959 SVSCAE Severe Weather Statement National Weather Service Columbia SC 359 PM EDT Thu May 29 2025 SCC017-075-292008- /O.CAN.KCAE.SV.W.0042.000000T0000Z-250529T2030Z/ Calhoun SC-Orangeburg SC- 359 PM EDT Thu May 29 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND CENTRAL ORANGEBURG COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning has been cancelled. However, gusty winds are still possible with this thunderstorm. LAT...LON 3342 8078 3348 8088 3368 8077 3352 8053 TIME...MOT...LOC 1954Z 218DEG 6KT 3353 8074 $$ HC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:34 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 29, 1:34 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Columbia SC 134 PM EDT Thu May 29 2025 .SYNOPSIS... Temperatures returning to more seasonal values for rest of the week. Showers and stronger storms possible this afternoon and again Friday, followed by a return to drier weather through the weekend. && .NEAR TERM /THROUGH TONIGHT/... Key Message(s): - Scattered strong to severe thunderstorms this afternoon and evening, particularly in the southern/Eastern Midlands and CSRA. An active afternoon and evening looks to be on tap across a good portion of the forecast area. A period of strong to severe thunderstorms, along with a heavy rainfall threat, is poised to move through the CSRA and the southern/eastern Midlands this afternoon and into the evening hours. Some breaks in the cloud cover across those areas have allow instability to increase early this afternoon. Regional radars showing a MCV moving up through south-central Ga, with most guidance showing activity ahead of it increasing in coverage and intensifying as it moves into the CSRA. Additional development across the eastern Midlands and into the coastal plains will also occur in advance of this MCV. Strong to damaging winds, and even an isolated tornado, will become possible as the afternoon progresses. SPC maintains a Slight Risk in that area, with the remainder of the forecast area in a Marginal Risk. In addition, with high pwat values, these storms will be capable of producing periods of heavy rainfall as they move through, so there will be a threat of flooding. Areas that are north of I-20 will have a lower threat of seeing any severe storms, but periods of rainfall will still occur through this evening at the very least. Later tonight as the shortwave trough moves east, activity will diminish, especially after midnight. Can not completely rule out an isolated shower overnight, but majority of the period after midnight should be dry. Overnight lows only fall into the mid to upper 60s again. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Key Message(s): - Strong to severe thunderstorms expected as a front slides across the area Friday afternoon. There has been little change in the overall thinking for Friday, with the threat of damaging winds and an isolated tornado or two still in the cards. The slow moving long wave trough will dig southeast down into Appalachians throughout Friday morning, with an associated prefrontal surface trough out ahead. This prefrontal trough will be the focus for a line of afternoon convection that develops and dives southeast out of the Upstate. HREF guidance continues to be fairly consistent in developing a strong line of deep convection by early afternoon within a robust CAPE-shear environment; SCP and STP are both favorable for all hazards, but given an expected linear convective mode, wind and tor are the main threats at this time. There is some disagreement over the extent of this convective line however in the HREF members, with some showing a scattered-broken line and others, like the HRRR, more organized and aggressive. From a climatological standpoint, it is easy to side with the more aggressive solutions given a lack of substantial 500-700mb dry air which would inhibit convective growth, the 99th percentile height falls and PWATs (over 1.8"), and 99th percentile jet associated with this shortwave based on the NAEFS. So, its fairly robust synoptic setup with notable mesoscale favorability. Some morning stratus and low level moisture could limit instability development, but at least modest ML CAPE development is expected even in the coolest- driest model solutions. Timing is consistent with the prefrontal trough (since there will not be a strong cold pool in place until early afternoon), moving into the western Midlands around 1-3pm, central Midlands-CSRA 2-4 pm, and eastern Midlands 3-6pm. A Slight Risk continues for the entire area, again for damaging winds but given the high 0-3km CAPE and 0-3km shear in the afternoon, a couple QLCS mesovortice-style tornadoes are possible. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Key Message(s): - Drier and calmer conditions expected in the extended with near average temperatures and limited rain chances into next week. NAEFS and EC ensemble guidance is in good agreement that the troughing over the eastern CONUS is slowly replaced by upper riding into next week. PWAT's generally look to be near or under 1" for much of the period and thus mostly dry conditions are expected each day in the extended. NAEFS and EC EFI highlight the lack of any anomalous weather through this period with near average temps, heights, and moisture. The main chance for low end PoPs appear to be late Sunday and into Monday as guidance has picked up on a potential shortwave rounding the base of the upper trough before it departs. After this, strong ridging and surface high pressure slide into the region, maintaining the expected mostly dry conditions. Temperatures over the weekend stick to near average, but may rise to just above average into early next week. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... A mixture of mid and upper level cloudiness will continue through much of the taf period at all locations. A strong shortwave will move into the forecast region this afternoon, with periods of rainfall and strong to possibly severe thunderstorms possible at all locations. Most areas will see VCTS around the start of the 18z taf period, with several hours of needing a tempo group for periods of TSRA impacting each terminal through the early evening hours at the very least. Outside of any storms, vfr conditions expected into this evening, with mvfr or lower conditions possible in thunderstorms. By 04z all activity should be east of all taf locations, so will remove mention of vcts/vcsh by then. A return of mvfr/ifr conditions then possible as the rainfall exits, with ceilings lowering to mvfr around 02z, then into ifr after 04z at many locations. Improvement back to vfr after 15z on Friday ahead of the next line of convection that will be possible by Friday afternoon. EXTENDED AVIATION OUTLOOK...Chances of diurnal showers and thunderstorms through Friday with the potential for periodic restrictions. VFR expected this weekend into early next week. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
In the hours before
Special weather statement, May 29, 3:23 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
323 PM EDT Thu May 29 2025
SCZ028-037-292015-
Calhoun SC-Richland SC-
323 PM EDT Thu May 29 2025
...A strong thunderstorm will impact portions of northwestern Calhoun
and southeastern Richland Counties through 415 PM EDT...
At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandy Run, or 9 miles southeast of Cayce, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Columbia, Cayce, McEntire Air Base, Eastover, Congaree National Park,
Hopkins, Sandy Run, Fort Jackson, Gadsden, Horrel Hill, New Zion,
Fort Jackson Wildcat Road, Fort Jackson McCrady Training Center, and
Fort Jackson Cantonment Area.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 79 and 84.
Interstate 26 between mile markers 121 and 127, and between mile
markers 131 and 132.
Interstate 77 between mile markers 4 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3394 8062 3372 8093 3374 8095 3376 8093
3377 8094 3378 8100 3381 8105 3387 8104
3388 8101 3391 8101 3392 8102 3394 8102
3415 8082 3400 8064 3397 8063 3397 8062
TIME...MOT...LOC 1923Z 223DEG 16KT 3385 8095
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
FASpecial weather statement, May 29, 3:25 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
325 PM EDT Thu May 29 2025
GAZ040-SCZ018-025-292000-
Lincoln GA-McCormick SC-Edgefield SC-
325 PM EDT Thu May 29 2025
...A strong thunderstorm will impact portions of north central
Lincoln, northwestern Edgefield and northern McCormick Counties
through 400 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elijah Clark State Park, or 17 miles south of Abbeville, moving
northeast at 30 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCormick, Mccormick County Airport, Hickory Knob State Resort Park,
Willington, Bordeaux, Baker Creek State Park, Leroy's Ferry
Recreation Area, Long Cane Creek Picnic Area, and Mount Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Strom Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3397 8254 3406 8238 3406 8233 3397 8230
3402 8224 3398 8221 3397 8218 3399 8215
3398 8207 3393 8204 3384 8247
TIME...MOT...LOC 1924Z 245DEG 25KT 3393 8245
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JAQSpecial weather statement, May 29, 3:25 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
325 PM EDT Thu May 29 2025
SCZ037-136-137-292015-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
325 PM EDT Thu May 29 2025
...A strong thunderstorm will impact portions of southeastern Calhoun
and central Orangeburg Counties through 415 PM EDT...
At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orangeburg County Airport, or near Orangeburg, moving northeast at 5
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Elloree, Orangeburg County
Airport, Claflin College, Edisto Gardens, South Carolina State
University, Cameron, Yonder Field, Wilkinson Heights, Creston, and
Edisto.
This includes Interstate 26 between mile markers 144 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3335 8076 3344 8091 3369 8080 3353 8049
TIME...MOT...LOC 1925Z 214DEG 6KT 3345 8080
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:35 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 12 min |
| May 29, 2:47 PM EDT | Flash Flood Warning | CAE | Edgefield, McCormick | 103 min |
| May 29, 3:23 PM EDT | Special Weather Statement | CAE | Richland | 52 min |
| May 29, 3:25 PM EDT | Special Weather Statement | CAE | McCormick | 35 min |
| May 29, 3:25 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 50 min |
| May 29, 3:40 PM EDT | Special Weather Statement | CAE | Barnwell | 35 min |
| May 29, 3:56 PM EDT | Special Weather Statement | CAE | Sumter | 49 min |
| May 29, 3:57 PM EDT | Special Weather Statement | CAE | Lexington | 33 min |
| May 29, 4:04 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Lexington, Orangeburg | 41 min |
| May 29, 4:28 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| May 29, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Lexington, Richland | 52 min |
| May 29, 4:40 PM EDT | Special Weather Statement | CAE | Calhoun | 35 min |
| May 29, 4:49 PM EDT | Special Weather Statement | CAE | Bamberg | 26 min |
| May 29, 4:51 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 114 min |
| May 29, 5:17 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 43 min |
| May 29, 5:24 PM EDT | Flash Flood Warning | CAE | Richland, Sumter | 2 hr |
| May 29, 5:43 PM EDT | Special Weather Statement | CAE | Chesterfield | 47 min |
| May 29, 5:50 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lancaster, Richland | 3 hr |
| May 29, 5:58 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 3 hr |
| May 29, 6:29 PM EDT | Special Weather Statement | CAE | Clarendon | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.